Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Aug 31, 2023, 2:25 PM MDT for 8 counties in Utah. It took effect at Sep 1, 2023, 12:00 AM MDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2023, 2:25 PM MDT (20:25 UTC)
- In effect from
- Sep 1, 2023, 12:00 AM MDT
- Expired
- Sep 1, 2023, 8:00 PM MDT
- In force
- 20 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 88 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2574 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359 WWUS75 KSLC 312025 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 225 PM MDT Thu Aug 31 2023 UTZ101-102-115-010430- /O.NEW.KSLC.WI.Y.0025.230901T0600Z-230902T0000Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, and Little Sahara 225 PM MDT Thu Aug 31 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush Valleys and Western Millard and Juab Counties. * WHEN...From midnight tonight to 6 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers, along east-west running routes including I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
462 WWUS75 KSLC 010158 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 758 PM MDT Thu Aug 31 2023 UTZ101-102-115-011200- /O.CON.KSLC.WI.Y.0025.230901T0600Z-230902T0000Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, and Little Sahara 758 PM MDT Thu Aug 31 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT FRIDAY... * WHAT...South to southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush Valleys and Western Millard and Juab Counties. * WHEN...From midnight tonight to 6 PM MDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers, along east-west running routes including I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
354 WWUS75 KSLC 010911 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 311 AM MDT Fri Sep 1 2023 UTZ101-102-115-012115- /O.CON.KSLC.WI.Y.0025.000000T0000Z-230902T0000Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, and Little Sahara 311 AM MDT Fri Sep 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...South to southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush Valleys and Western Millard and Juab Counties. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers, along east-west running routes including I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
750 WWUS75 KSLC 011829 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1229 PM MDT Fri Sep 1 2023 UTZ103>105-020000- /O.EXA.KSLC.WI.Y.0025.000000T0000Z-230902T0000Z/ Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Including the cities of Brigham City, Snowville, Ogden, Bountiful, Salt Lake City, West Jordan, and Sandy 1229 PM MDT Fri Sep 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts to near 55 mph. * WHERE...Eastern Box Elder County, Northern Wasatch Front and Salt Lake Valley. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers, along east-west running routes including I-80. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ101-102-115-020000- /O.CON.KSLC.WI.Y.0025.000000T0000Z-230902T0000Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, and Little Sahara 1229 PM MDT Fri Sep 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...South to southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush Valleys and Western Millard and Juab Counties. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers, along east-west running routes including I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
014 WWUS75 KSLC 012344 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 544 PM MDT Fri Sep 1 2023 UTZ102>105-115-020045- /O.CAN.KSLC.WI.Y.0025.000000T0000Z-230902T0000Z/ Tooele and Rush Valleys-Eastern Box Elder County- Northern Wasatch Front-Salt Lake Valley- Western Millard and Juab Counties- Including the cities of Tooele, Grantsville, Vernon, Brigham City, Snowville, Ogden, Bountiful, Salt Lake City, West Jordan, Sandy, Delta, and Little Sahara 544 PM MDT Fri Sep 1 2023 ...WIND ADVISORY IS CANCELLED... While pockets of breezy conditions continue, winds have fallen below Advisory criteria, thus the Advisory has been cancelled. $$ UTZ101-020200- /O.EXT.KSLC.WI.Y.0025.000000T0000Z-230902T0200Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 544 PM MDT Fri Sep 1 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...South to southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush Valleys and Western Millard and Juab Counties. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers, along east-west running routes including I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
257 WWUS75 KSLC 020200 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 800 PM MDT Fri Sep 1 2023 UTZ101-020300- /O.EXP.KSLC.WI.Y.0025.000000T0000Z-230902T0200Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover, Dugway, and Park Valley 800 PM MDT Fri Sep 1 2023 ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... Winds have largely dropped below Advisory criteria, thus the Advisory will be allowed to expire. However, a few pockets of southerly wind gusts around 45 mph will continue for another 1 to 2 hours along Interstate 80. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Aug 31, 4:13 AM MDT, 10 hours 12 minutes earlier.
Area forecast discussion, Aug 31, 4:13 AM MDT, 10 hours 12 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 413 AM MDT Thu Aug 31 2023 .SYNOPSIS...Monsoonal moisture will surge northward across Utah and southwest Wyoming through Friday, remaining in place through the weekend. The passage of a fall-like storm system late Sunday into Labor Day will usher in cooler and drier conditions that will prevail through at least the middle of next week. && .SHORT TERM (Through 12Z Saturday)...High pressure is centered roughly over the Desert Southwest this morning as a trough moves onshore along the Pacific Northwest coast, starting to merge with a weaker system just to its south. In between these two features we find Utah and southwest Wyoming under a west to southwest flow aloft that will gain more of a southerly component as the trough continues east today. For now, the airmass remains quite dry across much of the area, with satellite derived PWs in the 0.2 to 0.3 inch range prevailing. However, already seeing moisture start to creep into southern Utah with PWs now up to around 0.5 inch. Monsoonal moisture will swiftly make its way northward today, with guidance indicating PWs in excess of 1.0 inch reaching far southern Utah by late this afternoon. As a result, will start to see some convection fire over southern Utah this afternoon, primarily over the higher terrain. Instability will stay elevated into the evening and overnight hours, aided by a weak shortwave ejecting northward and the presence of a jet streak over Nevada associated with the trough merging with the Pacific Northwest one. Moisture will only continue to increase, with PWs in the 0.8 to 1.0 inch range expected to spread across the entire area by Friday morning. The weak shortwave is expected to continue into northern Utah by Friday afternoon as the broad low starts to make its way into the Great Basin. The moisture and instability are expected to combine to result in a particularly active day for convection, with any storms that develop likely producing heavy rain capable of flash flooding. Two potential limiting factors exist for the flooding threat, however: the relatively strong southwest flow aloft, which will result in quick moving storms, and, perhaps more important, the potential for widespread cloud cover to develop in association with the ejecting shortwave, which would limit instability. Still, would consider the threat of flash flooding to be quite elevated for Friday, with the threat continuing into the weekend, as detailed in the long term discussion below. .LONG TERM (After 12Z Saturday)...A wet start to the long-term will bring an elevated flash flood risk to the forecast area through the weekend. A cold front late Sunday will bring widespread temperatures near 10-15 degrees below normal for Labor Day. A strong closed low along the coast of northern CA accompanied by strong ridging over the Plains will continue to advect plentiful moisture in from the south to start the long-term period. By Saturday, deep-layer moisture will be in place across Utah and southwest Wyoming. In concert with mid-level dynamical support from the low to our west, this setup is likely to result in widespread showers with adequate precipitation efficiency. Thus, expect an elevated flash flood risk, especially across vulnerable areas such as slot canyons or burn scars. With such an abundance of moisture, however, one limitation to convective development may be too much cloud cover. In similar monsoonal surges, rainfall is typically more stratiform in nature during this "middle period" of the surge due to lack of solar heating. What this particular surge does have going for it, is the additional dynamics from the closed low. At this point, it is still uncertain whether or not it will be enough to initiate scattered convection this weekend. The closed low will then start to move inland on Sunday, likely weakening slightly as it does so. The associated cold front will start to dry the column, first in the upper levels, as it moves across our area late Sunday/early Monday. This could allow enough solar heating for higher coverage convection, especially along the front itself...as long as the front comes through with enough sunlight left in the day. Heading into Monday, chances for precipitation will likely be limited to central and northern areas as southern Utah dries out more quickly. Cooler temperatures are expected on Sunday and Monday, with even a chance for light snow across the highest terrain. NBM 50th percentile snow level reaches as low as 11,000 feet, though keep in mind there is still some uncertainty in the forecast. A drying and warming trend is then expected for Tuesday and beyond as a shallow ridge builds back in. By Thursday, temperatures are likely to rebound to near normal. && .AVIATION...KSLC...Fairly light and variable winds overnight will give way to increased southerly winds during the morning hours. Winds will then transition to northwesterly with the lake breeze around 19-21z. Southerly winds will likely be gusty overnight into Friday up to 20-25kts. Scattered showers could develop nearby as early as 10z Friday. VFR conditions will prevail, though patchy smoke/haze is possible in the morning. .REST OF UTAH AND SOUTHWEST WYOMING...Increased southerly- southwesterly flow is expected after 18z south of KDTA, gradually pushing northwards into the Wasatch Front by early evening. Gusts may reach as high as 25-30kts at many sites. Isolated showers and thunderstorms will develop across far southern Utah after 00z, including near KSGU, KCDC, and KBCE. These storms will be capable of producing periods of gusty and erratic winds. This initial push of storms will continue northward through the night, with a broader group of storms pushing northward across the UT-AZ border very early Friday morning. && .FIRE WEATHER...In between a Desert Southwest high and a Pacific Northwest low, southwest flow has developed over the area. This will bring monsoonal moisture back into southern Utah today and into the remainder of the state tonight and tomorrow. As a result, coverage of showers and thunderstorms across the area will steadily increase, with wetting rains becoming likely with storms that develop. This abnormally moist airmass will remain in place through Sunday, with windy conditions anticipated at times, particularly over western Utah. The Pacific Northwest storm system will eventually make its way across Utah late Sunday into Monday, with a drier and much cooler airmass settling in behind it beginning Tuesday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:18 PM MDT | Flood Watch | SLC | Beaver, Emery, Garfield, Iron, Kane, Piute and 3 more | 58 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.